Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Mar 15, 2023, 8:49 PM MST for Pinal County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2023, 8:49 PM MST (03:49 UTC)
- Expired
- Mar 15, 2023, 9:15 PM MST
- In force
- 26 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 59 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
135
WUUS55 KPSR 160349
SVRPSR
AZC021-160415-
/O.NEW.KPSR.SV.W.0013.230316T0349Z-230316T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
849 PM MST Wed Mar 15 2023
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Pinal County in southeastern Arizona...
* Until 915 PM MST.
* At 848 PM MST, a severe thunderstorm was located 14 miles east of
Freeman, or 18 miles west of Casa Grande, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Casa Grande, Arizona City, Arizola and Stanfield.
This includes the following highways...
AZ Interstate 10 between mile markers 186 and 203.
AZ Interstate 8 between mile markers 150 and 178.
AZ Route 347 between mile markers 161 and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 3288 11218 3301 11169 3276 11162 3275 11164
3274 11174 3276 11174 3276 11177 3280 11178
3279 11187 3277 11189 3276 11205 3272 11207
3272 11214
TIME...MOT...LOC 0348Z 257DEG 33KT 3282 11205
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Heil2 follow-up statements
062
WWUS55 KPSR 160357
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
857 PM MST Wed Mar 15 2023
AZC021-160415-
/O.CON.KPSR.SV.W.0013.000000T0000Z-230316T0415Z/
Pinal AZ-
857 PM MST Wed Mar 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MST
FOR PINAL COUNTY...
At 856 PM MST, a severe thunderstorm was located 11 miles northwest
of Chui-Chu, or 13 miles west of Casa Grande, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Casa Grande, Arizona City, Arizola and Stanfield.
This includes the following highways...
AZ Interstate 10 between mile markers 187 and 203.
AZ Interstate 8 between mile markers 156 and 178.
AZ Route 347 near mile marker 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes. Although a
tornado is not immediately likely, it is best to move to an interior
room on the lowest floor of a building. This storm may cause serious
injury and significant property damage.
&&
LAT...LON 3287 11208 3301 11169 3276 11162 3275 11164
3274 11174 3276 11174 3276 11177 3280 11178
3279 11187 3277 11189 3276 11204
TIME...MOT...LOC 0356Z 257DEG 33KT 3284 11196
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Heil722
WWUS55 KPSR 160411
SVSPSR
Severe Weather Statement
National Weather Service Phoenix AZ
911 PM MST Wed Mar 15 2023
AZC021-160421-
/O.EXP.KPSR.SV.W.0013.000000T0000Z-230316T0415Z/
Pinal AZ-
911 PM MST Wed Mar 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR PINAL COUNTY WILL EXPIRE AT
915 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3287 11208 3301 11169 3276 11162 3275 11164
3274 11174 3276 11174 3276 11177 3280 11178
3279 11187 3277 11189 3276 11204
TIME...MOT...LOC 0411Z 257DEG 33KT 3286 11183
$$
HeilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 5:04 PM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Mar 15, 5:04 PM MST, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 504 PM MST Wed Mar 15 2023 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Light rain this afternoon will redevelop as scattered to numerous showers are expected this evening through early tomorrow morning with isolated thunderstorms likely. A cooling trend starting today will continue through the work week. Conditions expected to improve going into Thursday, but temperatures will remain below average over the next several days. Uncertainty this weekend regarding precipitation chances and temperature fluctuations. && .DISCUSSION... The trough located over the west coast will continue it's eastward progression, reaching the forecast area today. Scattered to numerous showers will follow the leading edge of this trough. Associated low pressure has caused a cooling trend to begin today, that will last through the work week. Afternoon high temperatures are expected to be in the upper 60s to low 70s across south-central AZ, while southeast CA/southwest AZ will reach the mid 70s. The biggest weather concerns will be from a storm system arriving this evening that will bring widespread impacts, including: numerous showers, gusty winds, small hail/graupel, and thunderstorm chances. The SPC convective outlook has increased our region to a marginal risk for severe weather. After this afternoon's showers pass through, another more prominent line of showers will develop with the frontal passage. Greater instability will be associated with these showers as the main band of storms is expected to hit this evening through early tomorrow morning. Thunderstorm chances have risen to 15-35%, which may lead to small/hail graupel across the area. In addition, the pressure gradient will continue to increase today, causing breezy to windy conditions with gusts up to 40 mph across high terrain areas of southeast CA this afternoon. The incoming storms will contribute to this effect, leading to more widespread breeziness across the region this evening. A deep moisture plume currently situated over Arizona will allow for moderate to occasionally heavy showers today and tonight. The latest NAEFS shows IVT values in the 99th percentile, near 300 kg/m/s indicating that rich moisture advection is anticipated over the forecast area. In addition, GEFS PWAT values range from 0.75 to 1.00, further proving the amount of available moisture to pull from is sufficient enough to produce at least moderate precipitation. The latest NBM shows PoPs between 80-90% and QPF ranging from 0.4-0.6 inches across the Phoenix metro area. The highest QPF amounts remain confined to the high terrain areas north and east of Phoenix, reaching just over an inch in some parts. If this moisture plume drys out aloft, lapse rates may steepen causing stronger updrafts and more impactful weather. However, forecast soundings continue to show a deep saturated profile at this time. Since this is a warmer system, snow is not a concern as snow levels will be above 6,000 feet. However, the rainfall combined with snowmelt will contribute to the elevated flow at Tonto Creek and the Salt River. This was cause flooding due to significant runoff into waterways. Flood Warnings are currently in effect through Saturday, but are likely to be extended. Salt River Project continues to release water at Granite Reef Dam to account for the extra runoff. As the trough exits Thursday, a clearing trend will follow as dry conditions take over the region through the end of the work week. Model spread increases as we reach the weekend, where there is uncertainty on whether zonal flow or ridging will build over Arizona. Occasional shortwave passages may lead to precipitation chances on Saturday and Sunday. If the GEFS and Canadian members solution comes to fruition, ridging will build and temperatures will see a warming trend. However, if the Euro ensemble members prevail, temperatures will remain fairly stagnant. Regardless, temperatures are expected to remain below seasonal normals but will warm several degrees heading into early next week. && .AVIATION...Updated at 0004Z. South-central Arizona including KPHX, KIWA, KSDL, and KDVT: CIGs have temporarily improved in parts of the Phoenix area, with the lower CIGs having become more FEW to SCT, but VCSH with periods of -SHRA will continue for the next couple hours. The greatest aviation impact will be later this evening with VCTS moving west to east the Phoenix area, between 3-7Z. Brief very heavy rain, isolated severe hail (1" in diameter), lightning, and stronger wind gusts will all be potential impacts. There is a 10-30% chance for storm wind gusts exceeding 30 kts. CIGs this evening are expected around 5-6k ft, but could dip to MVFR with the storms. The heavy rain could also lead to brief IFR/MVFR visibility. Storms will move east of the area by 8-9Z with improving conditions. Though SCT to BKN 5-6k ft clouds may persist through the night. Winds will favor the S/SE ahead of the storms and shift W/SW with them. Following the storms, a period of S/SE again is expected through early Thursday before shifting back westerly later Thursday morning. Southeast California/Southwest Arizona including KIPL and KBLH: Very breezy W/SW winds will prevail through this evening, with gusts in excess of 30 kts at KIPL and up to 25-30 kts at KBLH. VCSH is expected at KBLH for the next hour or so, with potential for brief VCTS, before activity shifts further east. Winds gradually subside overnight and then shift more NW/N at both terminals Thursday. SCT to occasionally BKN high clouds will prevail, while FEW to SCT cumulus and wave clouds should clear later this evening. FEW cumulus will likely develop again Thursday afternoon. && .FIRE WEATHER... A low pressure system moving through the region today and tonight will result in breezy to windy conditions, especially across SE CA with winds gusting 20-30 mph across the lower deserts Wednesday evening. Best chances for rain will be east of the Lower Colorado River Valley today, with chance of wetting rains 50-70% across southcentral AZ, with higher chances in higher terrain areas. The thunderstorm threat remains, with the highest chances this evening mainly across La Paz and Maricopa Counties. Temperatures will dip below normal from through the rest of the week and into this weekend. MinRH's will remain elevated in the 40-60% range today, before a drying trend going through the end of the week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Leffel AVIATION...Benedict FIRE WEATHER...Young
In the hours before
Special weather statement, Mar 15, 6:13 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
613 PM MST Wed Mar 15 2023
AZZ531-533-536-538-539-160200-
Gila River Valley AZ-Kofa AZ-Tonopah Desert AZ-Gila Bend AZ-
Central La Paz AZ-
613 PM MST Wed Mar 15 2023
...Strong thunderstorms will impact portions of east central La Paz,
northeastern Yuma and Maricopa Counties through 700 PM MST...
At 613 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles north of Tyson to 17 miles north of
Dateland to 10 miles west of Paloma. Movement was northeast at 35
mph.
HAZARD...Wind gusts to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sundad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3355 11351 3338 11320 3312 11323 3278 11380
3290 11388 3308 11396
TIME...MOT...LOC 0113Z 228DEG 30KT 3315 11381 3306 11364 3294 11365
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HeilSpecial weather statement, Mar 15, 6:48 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
648 PM MST Wed Mar 15 2023
AZZ535-536-538-539-559-160230-
Sonoran Desert Natl Monument AZ-Gila River Valley AZ-
Southeast Yuma County AZ-Tonopah Desert AZ-Gila Bend AZ-
648 PM MST Wed Mar 15 2023
...Strong thunderstorms will impact portions of east central Yuma and
Maricopa Counties through 730 PM MST...
At 648 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Sundad to 7 miles southeast
of Sentinel to 21 miles southeast of Dateland. Movement was east at
35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gila Bend, Gila Bend Auxiliary Field, Bosque, Cotton Center and
Sentinel.
This includes the following highways...
AZ Interstate 8 between mile markers 74 and 126.
AZ Route 238 between mile markers 1 and 7.
AZ Route 85 between mile markers 1 and 26, and between mile markers
119 and 136.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3325 11268 3292 11255 3262 11275 3248 11347
3272 11343 3298 11344
TIME...MOT...LOC 0148Z 255DEG 32KT 3303 11322 3280 11313 3256 11330
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HeilSpecial weather statement, Mar 15, 7:42 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
742 PM MST Wed Mar 15 2023
AZZ538>540-550-553-554-559-160330-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-Tonopah Desert AZ-
Gila Bend AZ-West Pinal County AZ-
742 PM MST Wed Mar 15 2023
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 830 PM MST...
At 741 PM MST, Doppler radar was tracking a strong thunderstorm over
Bosque, or 7 miles northeast of Gila Bend, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gila Bend, Estrella, Gila Bend Auxiliary Field, Bosque, Estrella
Sailport, Cotton Center, Sonoran National Monument, Ak-
Chin Village and Mobile.
This includes the following highways...
AZ Interstate 8 between mile markers 115 and 132.
AZ Route 238 between mile markers 1 and 42.
AZ Route 85 between mile markers 1 and 3, and between mile markers
119 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3284 11273 3307 11278 3327 11212 3294 11204
TIME...MOT...LOC 0241Z 254DEG 34KT 3299 11262
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HeilSpecial weather statement, Mar 15, 7:56 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
756 PM MST Wed Mar 15 2023
AZZ534-537-538-160345-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
756 PM MST Wed Mar 15 2023
...A strong thunderstorm will impact portions of Maricopa County
through 845 PM MST...
At 756 PM MST, Doppler radar was tracking a strong thunderstorm near
Wickenburg, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wickenburg, Wittmann, Circle City and Morristown.
This includes the following highways...
US Highway 60 between mile markers 101 and 133.
AZ Route 74 between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3398 11269 3392 11243 3370 11248 3370 11294
3400 11289 3400 11273
TIME...MOT...LOC 0256Z 263DEG 21KT 3394 11280
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HeilLocal storm report, Mar 15, 8:17 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
817 PM MST WED MAR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM FLASH FLOOD 3 W WICKENBURG 33.96N 112.78W
03/15/2023 MARICOPA AZ PUBLIC
CASANDRO WASH AT WICKENBURG REACHED ALARM
STAGE, CURRENTLY 3.04 FEET.
&&
JHSpecial weather statement, Mar 15, 8:36 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
836 PM MST Wed Mar 15 2023
AZZ553-554-559-160415-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
836 PM MST Wed Mar 15 2023
...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 915 PM MST...
At 836 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Freeman to 11 miles north
of Kaka. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Casa Grande, Coolidge, Arizona City, La Palma, Toltec, Arizola,
Randolph, Blackwater, Stanfield, Ak-Chin Village and East Chui-Chu.
This includes the following highways...
AZ Interstate 10 between mile markers 184 and 204.
AZ Interstate 8 between mile markers 143 and 178.
AZ Route 87 between mile markers 124 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3262 11235 3302 11223 3302 11144 3285 11151
3274 11165 3273 11174 3280 11178 3276 11205
3272 11207 3272 11214 3268 11215 3268 11220
3262 11220
TIME...MOT...LOC 0336Z 274DEG 33KT 3294 11216 3266 11226
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HeilThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 5:22 PM MST | Special Weather Statement | PSR | Yuma | 38 min |
| Mar 15, 5:26 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 34 min |
| Mar 15, 5:52 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Mar 15, 5:57 PM MST | Special Weather Statement | PSR | Yuma | 48 min |
| Mar 15, 6:02 PM MST | Special Weather Statement | PSR | La Paz | 43 min |
| Mar 15, 6:13 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Mar 15, 6:26 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Mar 15, 6:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Mar 15, 7:42 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Mar 15, 7:47 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Mar 15, 7:56 PM MST | Special Weather Statement | PSR | 49 min | |
| Mar 15, 8:14 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Mar 15, 8:36 PM MST | Special Weather Statement | PSR | Pinal | 39 min |
| Mar 15, 9:12 PM MST | Special Weather Statement | PSR | Pinal | 48 min |
| Mar 15, 9:54 PM MST | Special Weather Statement | PSR | 51 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.